Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Pittsburgh, PA

July 12, 2005Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 12, 2005, 2:48 PM EDT for Tucker County, West Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 2:48 PM EDT (18:48 UTC)
Expired
Jul 12, 2005, 4:45 PM EDT
In force
117 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Tucker County, WV

The radar

The Sterling radar (KLWX), 164 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 121849
FFWPBZ
WVC093-122045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 445 PM EDT

* AT 239 PM EDT...DOPPLER RADAR INDICATED VERY HEAVY RAINS IN
  EASTERN TUCKER COUNTY CAUSED BY A STATIONARY THUNDERSTORM. ABOUT 2 
  INCHES OF RAIN FELL IN THE LAST HOUR OVER SAND RUN.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3926 7929 3903 7933 3902 7949 3918 7948

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:12 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 12, 2:12 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 PM EDT TUE JUL 12 2005

.AVIATION...
REMNANTS OF DENNIS FORECAST TO REMAIN OVER LOWER OHIO VALLEY THROUGH
THE PERIOD. PLENTY OF LOW LEVEL MOISTURE WILL STAY OVER THE FORECAST
AREA. EXPECT SCATTERED CUMULUS AROUND 5000 FEET WITH CIRRUS ABOVE TO
CONTINUE THROUGH SUNSET TODAY. ANY THUNDERSTORMS THAT POP UP ACROSS
REGION SHOULD BE WIDELY SCATTERED WITH PROBABILITIES TOO LOW FOR
MENTION IN TAFS. LATE TONIGHT VISIBILITY WILL BE REDUCED TO MVFR IN
AREAS OF FOG/HAZE.
&&

.SHORT TERM (TONIGHT THRU WED)...
WILL MENTION CHANCE POPS FOR THUNDERSTORMS TONIGHT AND WEDNESDAY MOST
AREAS, EXCEPT INCREASING TO LIKELY BY LATE WEDNESDAY OVER SOUTH CENTRAL
OHIO AROUND ZZV AS REMNANTS OF DENNIS FORECAST MEANDER OVER THE LOWER
OHIO VALLEY. TSTMS ARE FORMING ALONG ONE FEEDER BAND FROM DENNIS, FROM
SE OHIO TO EKN. BUFKITS SHOWS A NARROW BAND OF HI CAPE AND LI THIS EVE,
FROM E CNTRL OH TO JST. CAPES OF 2500, LI -7 ALSO HAVE INVERTED V
SOUNDING BLO 4 THSD FT, SO I HAVE ADDED GUSTY WINDS TO 1ST PD FCST.
&&

.LONG TERM (THU THRU TUE)...
I HAVE FINALLY COME TO BELIEVE DENNIS WILL NOT REACH MY CWA. BY 12Z
FRI, A BIGGER H5 RIDGE (592) OVER THE ATLANTIC PUSHES WESTWARD, AND
DRIVES DENNIS WEST IT MAY BE TIME TO LOWER OUR 50% POPS FOR 5 DAYS
DOWN TO 40 OR 30%. OF COURSE, ATMOS IS STILL MOIST AND THE AFTERNOONS
ARE HOT. SO MOST OF THE PCPN WILL BE 18-00Z DAILY. THE NEW H5 RIDGE
HOLDS TIL TUE, WHEN COLD FRONT PRESSES DOWN FROM THE NW. THAT WILL PROB
GIVE US BEST CHC FOR RAIN.
&&

.AVIATION...
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 12, 5:01 AM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT TUE JUL 12 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-130900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
501 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH SCATTERED
THUNDERSTORMS CAN OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WEDNESDAY
THROUGH MONDAY...LOCALLY HEAVY RAIN IS POSSIBLE FROM SLOW MOVING
THUNDERSTORMS ASSOCIATED WITH EXCESSIVE MOISTURE FROM
THE REMNANTS OF SLOW MOVING TROPICAL SYSTEM DENNIS. LOCATIONS GETTING
MORE THAN 2.5 INCHES OF RAIN IN LESS THAN 3 HOURS CAN DEVELOP
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.